Winter Weather, Kent
- When
- February 5, 10:00 PM EST to February 6, 5:00 AM EST
- Where
- Kent forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet and freezing rain fell across northern sections of Delaware from the late evening on the 5th until around sunrise on the 6th. Precipitation began as snow on the 5th and changed quickly to sleet and freezing rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wintry mix of snow, sleet and freezing rain fell across northern sections of Delaware from the late evening on the 5th until around sunrise on the 6th. Precipitation began as snow on the 5th and changed quickly to sleet and freezing rain. Little, if any, snow accumulated. But, up to around one-tenth of an inch of ice accrued on exposed surfaces. Untreated roadways and walkways were very treacherous. A couple of serious accidents occurred before the change to rain in New Castle County. A 70-year-old man died in Newark after his pick-up truck struck several small trees, rolled onto its passenger side, spun and then righted itself. An 18-year-old woman was critically injured in Middletown when her Sports Utility Vehicle overturned after slipping on a patch of ice on U.S. Route 13. The vehicle was traveling southbound when it skidded into the median, then went airborne and rolled several times before landing on its roof in the northbound lanes. Precipitation changed to plain rain from south to north from around 5 a.m. EST in southern Kent County to around 830 a.m. EST in northern New Castle County. The low pressure system responsible for the wintry weather developed in the western Gulf of Mexico on the 5th. It moved northeast reaching the Tennessee Valley on the evening of the 5th and into the Great Lakes on the morning of the 6th. Its associated warm front moved north from the Carolinas on the morning of the 6th into the lower Delmarva Peninsula during the afternoon of the 6th before stalling. The occluded front associated with the primary low pressure system (It went northeast from the Great Lakes through the Saint Lawrence River Valley.) moved through the region during the night of the 6th. The initial cold air near the surface was provided by a high pressure system from Eastern Canada. It moved offshore overnight on the 5th and during the day on the 6th as the southeast flow around it brought in warmer air from the Atlantic Ocean into the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 9:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EST THU FEB 5 2004
NOTE....HOLD UP ON FORECAST MAKING SOME CHANGES TO INCLUDE SN ADVISORY
SRN AREAS...WILL BE OUT BY 920 PM.
DISC: BEGINNING TO GET SOME GROUNDTRUTH OVER PARTS OF VA/MD ALTHOUGH
RADAR SHOWING MUCH MORE BUT THATS EVAPORATING WITH THE T/DP SPREAD
STILL AROUND 10 TO 15 DEGREES. WINDS STARTING TO SHOW MORE OF AN
ERLY COMPONENT SO SOME ATLC MOISTURE WILL GET THE DP UP SEVERAL
DEGREES AND THE TEMP WILL FALL AS A RESULT OF EVAP COOLILNG
OVERNIGHT. ASIDE FROM BEING SLIGHTLY EARLY...THE EVENT LOOKS LIKE IT
WILL COME TO FRUTION AS WE TRANSITION FROM SNOW - SLEET - AND
POSSIBLY A FLOODING RAIN OVER PARTS OF THE REGION. RUSH HOUR FOR
MANY AREAS TO THE N AND W OF DEL VALLEY LIKELY TO BE SLIPPERY.
WINDS PICKING UP ON THE COAST AND LOWER BAY SO SCA WILL BR RAISED
WITH THIS PACKAGE.
DRIVE SAFELY AND HAVE A GOOD NIGHT.
EBERWINE
******
OTHER THAN A FEW MINOR ADJUSTMENTS THERE IS LITTLE CHANGE IN THE
METEOROLOGY INCLUDED IN THE LATEST FORECAST PACKAGE.
AT 400 PM THERE WAS A LITTLE PATCH OF LIGHT SNOW MAKING ITS WAY
ACROSS NORTHEASTERN PA. THAT SHOULD BE OUT OF THE PICTURE VERY
SHORTLY. THE LEADING EDGE OF THE MAIN PRECIP AREA WAS WELL UP INTO
THE EASTERN PART OF THE OHIO RIVER VALLEY. IT SHOULD SPREAD UP TO
OUR WEST THIS EVENING, THEN IT SHOULD DRIFT TO THE EAST AND INTO OUR
FORECAST AREA LATE TONIGHT.
WEVE RAISED THE WINTER STORM WATCH TO A WINTER STORM WARNING EXCEPT
IN MORRIS COUNTY. FOR MORRIS COUNTY, CENTRAL NEW JERSEY AND PHLS
NORTHERN AND WESTERN SUBURBAN COUNTIES WEVE GONE WITH A WINTER
WEATHER ADVISORY TO COVER THE MIXED PRECIP LATE TONIGHT INTO FRIDAY
MORNING. FOR LOCATIONS ON THE COASTAL PLAIN THE MIXED PRECIP SHOULD
BE SHORT LIVED BEFORE THE SWITCH OVER TO RAIN SO THERE SEEMS TO BE
NO NEED FOR AN ADVISORY THERE.
WE CONTINUE TO EXPECT FROM ONE TO TWO INCHES LIQUID PRECIP FROM
THE UPCOMING EVENT, SO WEVE CONTINUED THE FLOOD WATCH. THERES
STILL A LOT OF ICE IN AREA RIVERS AND STREAMS. WITH THE HEAVY RAIN
AND ANY SNOW MELT WE COULD SEE WIDESPREAD FLOOD PROBLEMS.
THE ZONE FORECASTS AND STATEMENTS HAVE ALREADY BEEN ISSUED.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING LATE TONIGHT INTO FRI AFTERNOON
PAZ054-055.
WINTER STORM WARNING LATE TONIGHT AND FRI MORNING
PAZ060>062.
WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING
PAZ067>069.
FLOOD WATCH FRI AFTERNOON INTO SAT PAZ060>062-067>071.
NJ...WINTER STORM WARNING LATE TONIGHT INTO FRI AFTERNOON NJZ001.
WINTER STORM WARNING LATE TONIGHT AND FRI MORNING NJZ007.
WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING
PAZ008>010.
WINTER WEATHER ADVISORY LATE TONIGHT AND EARLY FRI
MORNING NJZ012-015.
FLOOD WATCH FRI AFTERNOON INTO SAT NJZ007>010-012-013-015>019.
DE...WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING DEZ001.
FLOOD WATCH FRI AFTERNOON INTO SAT DEZ001.
MD...WINTER WEATHER ADVISORY LATE TONIGHT AND FRI MORNING MDZ008.
FLOOD WATCH FRI AFTERNOON INTO SAT MDZ008.
MARINE...SMALL CRAFT ADVISORY ON THE OCEAN FRONT FROM SANDY HOOK NJ
TO FENWICK ISLAND DE AND LOWER DELAWARE BAY. ANZ450>455-431.
IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 534 AM EST THU FEB 5 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051230- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 528 AM EST THU FEB 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WATCH IS IN EFFECT LATER TONIGHT FOR THE LEHIGH VALLEY AND THE SOUTHERN POCONOS IN PENNSYLVANIA, AND FOR NORTHWESTERN NEW JERSEY. .DAYS TWO THROUGH SEVEN... THE WINTER STORM WATCH WILL CONTINUE FRIDAY. A FLOOD WATCH IS IN EFFECT FRIDAY INTO SATURDAY FOR NORTHERN DELAWARE, EXTREME NORTHEASTERN MARYLAND, SOUTHEASTERN PENNSYLVANIA, AND MUCH OF SOUTHWESTERN AND CENTRAL NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT...NONE TODAY, BUT ACTIVATION MAY BE NEEDED LATE TONIGHT INTO SATURDAY. RPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 827 PM EST THU FEB 5 2004 .A PERIOD OF WINTRY PRECIPITATION EXPECTED OVERNIGHT WITH LITTLE IF ANY ACCUMULATION...BEFORE CHANGING OVER TO ALL RAIN DURING THE EARLY MORNING FRIDAY. DEZ001>003-MDZ008-012-015-019-020-NJZ013-014-016>023-026-027-PAZ070- 071-061100- ATLANTIC NJ-CAMDEN NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD- COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ- GLOUCESTER NJ-INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOUTHEASTERN BURLINGTON NJ-TALBOT MD-WESTERN MONMOUTH NJ- 827 PM EST THU FEB 5 2004 AS HIGH PRESSURE MOVES AWAY FROM THE REGION OVERNIGHT...COLD AIR WILL REMAIN IN PLACE FOR SEVERAL HOURS INTO THE EARLY MORNING HOURS. MEANWHILE...LOW PRESSURE MOVING AWAY FROM THE GULF COAST WILL TRACK INTO THE OHIO VALLEY OVERNIGHT. STRONG WINDS IN THE UPPER ATMOSPHERE WILL BRING AN ABUNDANCE OF MOISTURE TO THE AREA. SOME OF THAT MOISTURE WILL INITIALLY FALL AS A MIXTURE OF SNOW...SLEET AND PERHAPS SOME FREEZING RAIN...BEFORE CHANGING TO ALL RAIN DURING THE EARLY MORNING HOURS FRIDAY. THE TEMPERATURE BY THE MORNING RUSH HOUR SHOULD BE ABOVE FREEZING IN MOST AREAS...BUT ANOTHER PROBLEM WILL ARISE. THAT WILL BE HEAVY RAIN BY LATE MORNING INTO THE AFTERNOON. THE RAIN WILL CONTINUE HEAVY... ESPECIALLY OVER EASTERN SECTIONS INTO FRIDAY NIGHT. FOR THAT REASON A FLOOD WATCH CONTINUES FOR PART OF THE REGION. SINCE THERE IS A THREAT OF MIXED PRECIPITATION AND SOME ICY SPOTS...AND THE POTENTIAL FOR STREAMS AND ROADWAYS TO FLOOD...PLEASE CHECK THE LATEST FORECASTS FOR YOUR PARTICULAR LOCATION.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387910, 5388644.